Michigan, 2018

Damaging Wind in Michigan, May 26, 2018

May 26, 2018 · NWS GRR · 1 event in 1 county or zone

A barn sustained damage from isolated damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A barn sustained damage from isolated damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 26, 6:18 PM EST, 12 minutes earlier.

Area forecast discussion, May 26, 6:18 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Sat May 26 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 319 PM EDT Sat May 26 2018

Temperatures will warm to near record readings for the
remainder of the Holiday weekend, with highs across the area
reaching mostly into the low 90s. It will be noticeably cooler
immediately near Lake Michigan, however, where some morning and
early afternoon fog will be possible. Chances for showers and
thunderstorms Sunday will remain east of a line from Big Rapids to
Battle Creek, keeping the Grand Rapids area and the lakeshore dry.
Dry weather is expected for Memorial Day.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 319 PM EDT Sat May 26 2018

Warm and unstable airmass will continue to favor showers and
thunderstorms this afternoon and evening where a trigger exists for
upward forcing. Best chance will be over the far southeast portion
of the forecast area (Jackson/Ingham counties), closer to upper
energy tracking through the Ohio Valley. Another area where we will
have better potential for development will be along/north of M-10 as
a weak surface trough tracks through Northern Michigan. Very slow
storm motion and high PW values (1.1 to 1.4 inches per AM Raobs and
model estimates) will bring potential for heavy downpours with
storms that develop. Modest ML CAPE (1000-1500 J/kg) but low shear
may allow strong but brief updrafts to develop. Biggest threat from
storms will be gusty winds, and of course lightning.

Showers and thunderstorm potential will decrease through the evening
as shortwave trough passes through and drier air at the mid-levels
works in. Another warm and muggy night is in store for the area as
dewpoints remain in the 60s. Min temps tonight should also reach
low/mid 60s. Warm, high dewpoint airmass, flowing over Lake Michigan
will again create potential for fog (some dense) to develop along
the lakeshore tonight into Sunday afternoon, similar to today.

We will slowly transition to surface high pressure and ridging aloft
Sunday and Monday. Stability provided by warming mid-levels should
keep the far western portion of the state dry tomorrow. Showers and
thunderstorms will remain possible roughly east of a line from Big
Rapids to Battle Creek during the afternoon and evening. Dry weather
is then expected Sunday night through Monday night as ridging at the
surface and aloft settles in overhead. Potential for fog over and
near Lake Michigan will continue each night through early afternoon.

Continuation of seasonably hot conditions will likely be the most
noticeable weather trend of the Holiday weekend as temperatures the
next few days soar to near records (see below). Warming trend can be
expected the next few days as H850 temps rise to near 18C and 588dm
ridge builds at H500 near Chicago.

Grand Rapids
May 26...90 (2010)
May 27...93 (1911)
May 28...92 (1978)
May 29...92 (1962)

Lansing
May 26...90 (1911)
May 27...93 (1911)
May 28...96 (1874)
May 29...94 (1895)

Muskegon
May 26...87 (2010)
May 27...86 (2012)
May 28...89 (2012)
May 29...93 (1962)

.LONG TERM...(Tuesday through Saturday)
Issued at 325 PM EDT Sat May 26 2018

Main forecast concern in the long term are the chances for heavier
rain mid week associated with moisture from the former tropical
system Alberto. Quite a bit of uncertainty with a developing
tropical system that at this point is still off the west coast of
Cuba. That said, the ECWMF and GFS are in pretty good agreement in
bringing a slug of moisture associated with the former system
through our area Wednesday and Thursday. PWAT values will be off the
chart for this time of year, in excess of 2.00 inches. Thinking we
are looking at a steady moderate to heavy rain (with some embedded
thunder) from Wednesday into Thursday. QPF totals at this point are
not all that high around 0.75 to 1.00 inch. Some of the ensemble
members nudge up into the 1 to 2 inch range and that seems
reasonable given tropical moisture. Bottom line, there is still some
uncertainty with the direction the moisture goes, but a focus will
be on this system for sure going forward.

Otherwise, the long term looks fairly uneventful with mainly dry
weather Tuesday and Tuesday night. There could be a spotty shower or
storm Tuesday afternoon, but coverage should not be large. Cannot
rule out a few showers and storms Thursday night into Friday as
well, before 500mb ridging takes hold again into Friday night and
Saturday.

A warm period overall, with highs topping out around 90 on Tuesday,
cooling into the mid to upper 70s as the rain moves through mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 718 PM EDT Sat May 26 2018

A few storms this evening in lower Michigan but these should avoid
Terminal Forecast locations. Otherwise...some reduction in
visibility due to fog may be possible for 3 to 6 hours early
Saturday at all forecast locations but confidence is low in this
occurring.

&&

.MARINE...
Issued at 319 PM EDT Sat May 26 2018

Main concern for marine interests will continue to be
potential for dense fog to form as a warm and moist airmass remains
in place through Tuesday. The highest potential will be from late
each night through early afternoon. Otherwise, the weather is
expected to remain quiet as thunderstorm potential remains mainly
east of the lake and winds stay fairly light.

&&

.HYDROLOGY...
Issued at 319 PM EDT Sat May 26 2018

River stages continue falling. This trend will continue through the
holiday weekend. The next risk for basin wide, measurable rainfall
will hold off until the middle of next week when the remnants of
Alberto will likely move into the Great Lakes region. Projected
rainfall amounts may boost a few river sites out of their banks, but
flooding appears unlikely at this time given the progressive nature
of the system across the area. Trends will continue to be
monitored.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...HLO
SHORT TERM...HLO
LONG TERM...Duke
AVIATION...Maczko
HYDROLOGY...Hoving
MARINE...HLO
Hazardous weather outlook, May 26, 4:54 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
554 PM EDT Sat May 26 2018

MIZ050-056-057-064-065-071-072-272200-
Muskegon-Ottawa-Kent-Allegan-Barry-Van Buren-Kalamazoo-
554 PM EDT Sat May 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dense fog is possible near Lake Michigan each morning Sunday
morning through Tuesday morning.

There is a chance for thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MIZ037>040-043>046-051-052-058-059-066-067-073-074-272200-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Montcalm-
Gratiot-Ionia-Clinton-Eaton-Ingham-Calhoun-Jackson-
554 PM EDT Sat May 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and early tonight.
A few of these storm may be strong or even severe along and north
of M-10, producing hail to 1 inch in diameter. Storms will also
have the potential to produce very heavy downpours and wind gusts
to 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms along and east of a line from
Big Rapids to Battle Creek on Sunday. These storms will have the
potential to produce very heavy downpours.

There is a chance for thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-272200-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
554 PM EDT Sat May 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Fog is expected to redevelop late tonight over Lake Michigan. This
fog may become dense.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dense fog is possible Sunday morning over Lake Michigan. Fog is
then expected to redevelop and potentially become dense late
Sunday night into Monday morning, and late Monday night into
Tuesday morning.

There is a chance of thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

HLO

In the hours before

Special weather statement, May 26, 6:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT SAT MAY 26 2018

MIZ045-046-270000-
Isabella MI-Mecosta MI-
701 PM EDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Chippewa Lake. Movement was
southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Clare...               Rosebush...            Barryton...
Lake Isabella...       Brinton...             Chippewa Lake...
Delwin...              Beal City...           Loomis...
Weidman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4364 8527 4380 8550 4382 8511 4381 8466
      4380 8460 4367 8461
TIME...MOT...LOC 2301Z 302DEG 5KT 4380 8472 4377 8532

HLO

The radar

The Grand Rapids radar (KGRR), 104 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isabella

When
May 26, 6:30 PM EST
Where
Isabella County, 2.81 mi N of Beal City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.710, -84.910

The public reported that the north side of a barn was blown out by strong winds. The east facing doors of the barn were also blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759172.